What Is Barbiturate Withdrawal?

C. Webb

Barbiturate withdrawal occurs when a person stops taking barbiturate medication without tapering the dose down first. Regular barbiturate use, whether prescribed or through illegal means, can cause psychological and physical dependence on the drug. Due to the euphoric mental state that large amounts of barbiturates can cause, it does not take long for psychological addiction to occur. Severe withdrawal can induce life-threatening symptoms and death.

Regular barbiturate use can cause psychological and physical dependence on the drug.
Regular barbiturate use can cause psychological and physical dependence on the drug.

Medical use for barbiturates includes sedation and seizure prevention. Patients who take more than 500 mg of barbiturates daily for more than five months are at risk for serious withdrawal symptoms once the drug is stopped. Experts recommend patients presenting with symptoms of barbiturate withdrawal, such as hyperactivity and anxiety, be admitted to the hospital. It can be dangerous to treat withdrawal from barbiturates on an outpatient basis.

The inability to sleep is an early sign of barbiturate withdrawal.
The inability to sleep is an early sign of barbiturate withdrawal.

In addition to anxiety and hyperactivity, early barbiturate withdrawal symptoms can include sweating and a rapid heart rate. Inability to sleep, dizziness, and weakness are also clear indicators that a person is entering withdrawal. As the withdrawal continues, more serious symptoms appear. Tremors, hallucinations, and fatal seizures can occur during a non-medically monitored withdrawal process. There is a significantly high mortality rate associated with unmonitored barbiturate withdrawal.

Barbiturate withdrawal symptoms may include sweating.
Barbiturate withdrawal symptoms may include sweating.

A primary problem with prescribed barbiturate use is that over time, the body develops a tolerance to the drug. If the drug is used for legitimate medical purposes, such tolerance issues are usually addressed by the physician prescribing higher doses over time. This practice can lead to dependence, however. Severe withdrawal symptoms have also been reported at therapeutic dosages.

Acute symptoms of barbiturate withdrawal become evident eight to 16 hours after the last dose is taken. Physical withdrawal can take two weeks to complete. The psychological factor can last months.

Treatment for barbiturate withdrawal includes medical monitoring, medications, and a recommendation for outpatient addiction meetings. During withdrawal, barbiturates are continued, and the dosage is slowly cut down until the patient can safely stop them. Blood tests are taken to determine when each dosage reduction should occur. Some patients receive dosages of a medication that block the withdrawal symptoms.

Patients who take more than 500 mg of barbiturates daily for more than five months are at risk for serious withdrawal symptoms once the drug is stopped.
Patients who take more than 500 mg of barbiturates daily for more than five months are at risk for serious withdrawal symptoms once the drug is stopped.

You might also Like

Readers Also Love

Discussion Comments

anon357763

I've taken 150 mg of butalbital each day for a few years. I've had chronic headaches since I was a teenager. Can I go for a few days without or am I in danger of having a fatal seizure? The thought of being without doesn't frighten me a much as the warnings of seizures and almost certain death.

Post your comments
Login:
Forgot password?
Register: